Alert archive / Puerto Rico / Special Weather Statements in 2016

Special Weather Statement, NWS JSJ

October 14, 2016

NWS JSJ issued this special weather statement at Oct 14, 2016, 12:53 PM CDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2016, 12:53 PM CDT (17:53 UTC)
Expired
Oct 14, 2016, 1:45 PM CDT
In force
52 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 57 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

685 
WWCA82 TJSJ 141753
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
153 PM AST FRI OCT 14 2016

PRZ006-141845-
CENTRAL INTERIOR-
153 PM AST FRI OCT 14 2016

...A STRONG THUNDERSTORM IS AFFECTING UTUADO...CIALES AND JAYUYA
MUNICIPALITIES...

AT 151 PM AST... STRONG THUNDERSTORM WAS LOCATED OVER
JAYUYA...UTUADO...AND CIALES. THE STORM IS MOVING WEST AT 5 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1833 6654 1823 6652 1823 6663 1825 6662
      1824 6661 1828 6660 1828 6658 1829 6657
      1831 6657 1832 6660 1832 6661 1833 6661
TIME...MOT...LOC 1751Z 000DEG 0KT 1829 6661 

$$

JJA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 14, 10:55 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 14, 10:55 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1155 AM AST Fri Oct 14 2016

.UPDATE...No changes were made to the inherited forecast. The
latest guidance and observations are in agreement with the
inherited forecast.

As expected, the cloudiness and shower activity has been steadily
increasing across PR due to the combination of the available
moisture and local effects. At this time, the clouds and showers are
streaming off the USVI, Vieques and Culebra and affecting the
islands plus sections of eastern PR as they move west.

The 14/12Z sounding suggested plenty of moisture and energy to
cause showers and thunderstorms across PR as well as near the USVI
especially as they stream off the islands. The storm motion is
a bit faster today than it was yesterday but significant showers
are still expected across the interior and western sections as
some showers will develop due to sea breeze convergence and will
affect any one point for a good amount of time...long enough to
cause at least some ponding of water. At this time, not only the
interior and western PR are expecting significant rain...but also
portions of the San Juan metro area. Weather is expected to
improve by this evening.

&&

.AVIATION...No significant changes from previous discussion.
SHRA/TSRA around TJSJ and the vicinity of TJPS, TJMZ, and TJBQ
starting in the early afternoon hours. VCSH/VCTS possible at the
TIST and TISX as they stream off the islands. Light winds from the
East today with sea breeze variations, becoming light and variable
overnight.

&&

.MARINE...High risk of rip currents continue for the North facing
beaches of PR, St Thomas, Culebra, and also for portions of the SW
beaches of PR. Small craft should exercise caution as seas are
expected to be up to 6 feet.

&&

.PREV DISCUSSION... /issued 553 AM AST Fri Oct 14 2016/

SYNOPSIS....A mid level ridge will continue to build across the
Northeast Caribbean over the next few days. surface high pressure
to build north of the islands. As a result...easterly trade winds
will dominates the local region through the weekend. Moist and
unstable pattern is possible once again by midweek next week.

DISCUSSION...Only light passing showers were noted over the U.S.
Virgin Islands and eastern Puerto Rico. Partly cloudy to clear
skies prevailed elsewhere. Local area will remain under the
influence of a weak area of surface high pressure. This area of
high pressure will produce east to east northeast trade winds
across the region.

Locally induced showers and thunderstorms are expected to develop
this afternoon mainly across the western interior and southwestern
sections of Puerto Rico. Weather pattern will not change much
next several days as upper level ridge dominates the local area.
It is not until Tuesday, better chances for showers could be
expected...as low level moisture is forecast to increase by that
time.

AVIATION...Mostly VFR conditions expected across the local
flying area...with only passing SHRA en route btwn the Leeward
Islands and the U.S.V.I. in the morning. After 14/16z, SHRA/TSRA
development expected over western and Interior PR, as well as
downwind from El Yunque and the U.S. Virgin Islands. As a result,
mnt obsc as well as MVFR conds at TJBQ/TJMZ with VCTY at TJSJ can
be expected. Light and variable winds, expected to becomes more from
the East at 10 knots or less with sea breeze variations after 14/13z.

MARINE...Seas has diminished below 7 feet. Therefore...small
craft advisories were allowed to expire. However...Small Craft
should exercise caution across most coastal waters. In
addition...very dangerous rip currents will continue through at
least tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  90  78 /  30  20  20  30
STT  88  78  89  78 /  30  10  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 8 PM AST this evening for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southwest-Western Interior.

VI...High Rip Current Risk until 8 PM AST this evening for
     St.Thomas...St. John.. and Adjacent Islands.

AM...None.
&&

25/09
Hazardous weather outlook, Oct 14, 5:18 AM CDT, 7 hours 35 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
607 AM AST VIERNES 14 DE OCTUBRE DE 2016

AMZ710>745-PRZ001>013-151015-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-CENTRAL NORTE-
INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-INTERIOR OESTE-
MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
607 AM AST VIERNES 14 DE OCTUBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE EL POTENCIAL DE TRONADAS CON LLUVIAS FUERTES Y
VIENTOS BREVES EN RAFAGA ESTA TARDE A TRAVES DE SECTORES DEL
INTERIOR Y OESTE DE PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PODRAN LLEVAR A INUNDACIONES URBANAS
Y DE RIACHUELOS.

.OLAS...OLEAJE PICADO DE HASTA 6 PIES SE ESPERA A TRAVES DE LOS
PASAJES DEL CARIBE Y AGUAS DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO ALTO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS DE LA COSTA OESTE Y NORTE DE PUERTO RICO.

.CALOR...INDICES DE CALOR SOBRE LO NORMAL A LO LARGO DE LAS AREAS
COSTERAS DE PUERTO RICO.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

ALGUNAS CORRIENTES SUBMARINAS Y OLEAJE PELIGROSO CONTINUARAN A LO
LARGO DE LA COSTA NORTE Y OESTE DE PUERTO RICO Y SUS AGUAS
LIMITROFES.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-151015-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
607 AM AST VIERNES 14 DE OCTUBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES PARA
LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.OLAS...OLEAJE PICADO DE HASTA 6 PIES SE ESPERA A TRAVES DE
LOS PASAJES DEL CARIBE Y AGUAS DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO ALTO DE CORRIENTES
SUBMARINAS PARA EL NORTE DE LAS ISLAS VIRGENES AMERICANAS.

.CALOR...INDICES DE CALOR SOBRE LO NORMAL A LO LARGO DE LAS
AREAS COSTERAS DE SANTA CRUZ.

.DIAS DOS HASTA SIETE...SABADO A JUEVES

ALGUNAS CORRIENTES SUBMARINAS PELIGROSAS CONTINUARAN A LO LARGO DE
LAS PLAYAS DEL NORTE DE LAS ISLAS VIRGENES AMERICANAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES
SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

In the hours before

Special weather statement, Oct 14, 12:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
153 PM AST FRI OCT 14 2016

PRZ006-141845-
CENTRAL INTERIOR-
153 PM AST FRI OCT 14 2016

...A STRONG THUNDERSTORM IS AFFECTING UTUADO...CIALES AND JAYUYA
MUNICIPALITIES...

AT 151 PM AST... STRONG THUNDERSTORM WAS LOCATED OVER
JAYUYA...UTUADO...AND CIALES. THE STORM IS MOVING WEST AT 5 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1833 6654 1823 6652 1823 6663 1825 6662
      1824 6661 1828 6660 1828 6658 1829 6657
      1831 6657 1832 6660 1832 6661 1833 6661
TIME...MOT...LOC 1751Z 000DEG 0KT 1829 6661

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 1:44 PM CDTSpecial Weather StatementJSJ31 min
Oct 14, 1:53 PM CDTAreal Flood AdvisoryJSJ112 min

Nearby

Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.